Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

August 21, 2021Giles County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 21, 2021, 9:37 PM EDT for Giles County, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 9:37 PM EDT (01:37 UTC)
Expired
Aug 21, 2021, 10:15 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Hail
0.00 in
Wind
40

County Giles County, VA

The radar

The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 838 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
838 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WWUS81 KRNK 220137
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
937 PM EDT Sat Aug 21 2021
 
VAZ011-WVZ044-220215-
Giles VA-Monroe WV-
937 PM EDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of 
northeastern Giles and south central Monroe Counties through 1015 PM
EDT...

At 936 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Interior to Kimballton. Movement was southeast
at 10 mph.

HAZARD...Winds up to 40 MPH.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Pearisburg...
Pembroke...
Mountain Lake...
Eggleston...
Kimballton...
Cascades...
and Lindside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3735 8044 3734 8044 3733 8045 3733 8044
      3732 8044 3724 8064 3740 8077 3747 8065
TIME...MOT...LOC 0136Z 309DEG 9KT 3740 8059 3734 8069 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

PH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 21, 7:15 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 21, 7:15 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
715 PM EDT Sat Aug 21 2021

.SYNOPSIS...
Quieter conditions will continue for the region through the
weekend, with mainly dry conditions. Warmer weather returns at
the beginning of next week. Rain chances increase Wednesday with
a frontal boundary approaching from the north.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 705 PM EDT Saturday...

Scattered showers and thunderstorms are fading this evening.
Areas that saw rain today may see areas of dense fog Sunday
morning. Everyone else has a chance to see patchy fog,
especially across the mountains. Overnight temperatures will dip
down into the 60s.

As of 140 PM EDT Saturday...

Two separate cumulus decks have formed in the area for the
afternoon: a more stable shallow deck resides in the east where
more dry air is restricting rising motion. In the west, higher
PWATs are advecting in as observed on satellite from the trough
to our west and its interaction with the closed off low
overhead. This moisture, combined with differential heating in
the mountains, have already help produce some isolated showers.
This will continue to be the case this afternoon and early
evening, with a thunderstorm or two possible as well. Most of
this action should remain along and closer to the western
slopes.

Tonight, look for another round of widespread fog as clear
skies, increased low level moisture from recent rain, and dry
air aloft all work together to produce prime conditions for it.
That said, those conditions also spell another cool night.

Sunday closes out the weekend with Henri nearing and eventually
making landfall along the New England coastline. While no direct
impact from the system is expected for us here, the tropical
influence from it, combined with the cut off low overhead,
should be enough to swing extra moisture into the region for the
afternoon bringing isolated to scattered showers. While overall
coverage will remain low, the greatest coverage of the entire
area will be from the southern Shenadoah/Lynchburg area, and
north. A few isolated showers or storms are possible down along
the ridges to the NC Mountains. We continue our slow warming
trend with highs in the afternoon near/a hair above normal.

Forecast confidence is high.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 138 PM EDT Saturday...

As Henri heads north away from our area Sunday night, we will start
to see increasing 5h heights heading through Tuesday. A weak front
tracks toward the upper Ohio Valley Monday, but has not much to show
for it, as deep moisture expected to be over the New England with
Henri. Still could see some isolated thunderstorms in the afternoon,
with best chance over the central VA piedmont, where lee trough sets
up.

Tuesday looks to be the hottest day with highs reach 90 in portions
of the New River Valley, while most areas west of the Blue Ridge
reach the mid to upper 80s. East of the mountains, looking at highs
in the mid 90s. Expect heat indices reaching near 100 Tuesday out
east. Despite the heat, there still is a northwest flow aloft, and
weak trough east of the mountains. Could see isolated showers/storms
across the region Tuesday afternoon/ending Tue evening, but again
not much coverage.

Fog will be likely in the mountain river valleys each night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1142 AM EDT Saturday...

Keeping Forecast To Typical Summer Pattern...

Inclined to keep our forecast to a typical diurnal pattern of
scattered storms Wed-Sat, as models are in different camps in the
upper levels and ensembles and some of the synoptic models show us
sandwiched between the westerlies to our north across the Great
Lakes/Northeast and a weakness at 5h over the Gulf Coast
states/Southeast. With a weak front to the north, and nothing to
hang your hat on, should just be a daily threat of
afternoon/evening storms, while temperatures run at or just
above normal.

Forecast confidence is low to average.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 715 PM EDT Saturday...

Early evening clouds will give way to clear skies and another
round of fog, possibly dense in areas that saw rain this
afternoon. Only TAF site reporting rain today was Lewisburg,
therefore could see VLIFR visibility between midnight into early
morning. Elsewhere, patchy MVFR fog is possible towards
sunrise.

Just as today, fog will be slow to burn off in the west during
the morning, and fast in the east. The fog should eventually
give way to a cumulus deck with a few isolated showers and
thunderstorms possible in the afternoon as Henri approaches New
England and pushes some tropical air into the region. We could
see an increase in lower clouds across north central VA later in
the day, but confidence is too low as to what the height or
coverage of these will be.

Extended Aviation Discussion...

Mostly VFR flight conditions are expected to persist through
the start of next week. Coverage of showers and thunderstorms in
the afternoons will remain isolated. Likewise, typical morning
fog is expected, so the usual sites like KLWB may likely get
some sub MVFR visibility. Wednesday rain chances start to
increase.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...RCS/RR
SHORT TERM...WP
LONG TERM...WP
AVIATION...RCS/RR
Hazardous weather outlook, Aug 21, 2:17 PM EDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
217 PM EDT Sat Aug 21 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-221830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
217 PM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 21, 4:28 PM EDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
428 PM EDT Sat Aug 21 2021

VAZ032-212100-
Patrick VA-
428 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of
southwestern Patrick County through 500 PM EDT...

At 427 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ararat, moving southeast at 10 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of
southwestern Patrick County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3655 8044 3664 8053 3666 8050 3665 8049
      3666 8049 3671 8040 3654 8019
TIME...MOT...LOC 2027Z 316DEG 9KT 3662 8042

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PH
Local storm report, Aug 21, 5:11 PM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     PURLEAR                 36.18N 81.28W
08/21/2021                   WILKES             NC   PUBLIC

            MULTIPLE TREES DOWN ON BOONE TRAIL BETWEEN
            PURLEAR AND MILLERS CREEK.

&&
Special weather statement, Aug 21, 5:39 PM EDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
539 PM EDT Sat Aug 21 2021

NCZ020-212215-
Yadkin NC-
539 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of
northwestern Yadkin County through 615 PM EDT...

At 538 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Hill, or near Jonesville, moving southeast at 10 mph.

HAZARD...Winds up to 30 MPH and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elkin...
Jonesville...
Arlington...
and Swancreek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3615 8088 3624 8087 3625 8083 3625 8081
      3619 8072 3614 8087
TIME...MOT...LOC 2138Z 324DEG 8KT 3623 8088

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

PH
Local storm report, Aug 21, 6:00 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT SAT AUG 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             7 SW STUART             36.57N 80.39W
08/21/2021  E1.00 INCH       PATRICK            VA   PUBLIC

&&
Special weather statement, Aug 21, 8:36 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
836 PM EDT Sat Aug 21 2021

VAZ024-220100-
Rockbridge VA-
836 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of
northeastern Rockbridge County through 900 PM EDT...

At 835 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bells Valley, or 7 miles east of Goshen, moving southeast at 20 mph.

HAZARD...Winds up to 40 MPH and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bells Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3799 7931 3794 7923 3791 7925 3801 7947
      3806 7944
TIME...MOT...LOC 0035Z 301DEG 16KT 3802 7937

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PH
Special weather statement, Aug 21, 9:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
937 PM EDT Sat Aug 21 2021

VAZ011-WVZ044-220215-
Giles VA-Monroe WV-
937 PM EDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of
northeastern Giles and south central Monroe Counties through 1015 PM
EDT...

At 936 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Interior to Kimballton. Movement was southeast
at 10 mph.

HAZARD...Winds up to 40 MPH.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pearisburg...
Pembroke...
Mountain Lake...
Eggleston...
Kimballton...
Cascades...
and Lindside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3735 8044 3734 8044 3733 8045 3733 8044
      3732 8044 3724 8064 3740 8077 3747 8065
TIME...MOT...LOC 0136Z 309DEG 9KT 3740 8059 3734 8069

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:36 PM EDTSpecial Weather StatementRNKRockbridge24 min
Aug 21, 10:19 PM EDTSpecial Weather StatementRNKGiles41 min
Aug 21, 11:12 PM EDTSpecial Weather StatementRNKPulaski, City of Radford33 min
Aug 21, 11:44 PM EDTSpecial Weather StatementRNKCarroll, Floyd, Pulaski, City of Radford46 min
Aug 21, 11:55 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Montgomery, Pulaski2 hr
Aug 22, 12:31 AM EDTSpecial Weather StatementRNKFloyd44 min
Aug 22, 1:34 PM EDTSpecial Weather StatementRNKCharlotte26 min
Aug 22, 1:42 PM EDTSpecial Weather StatementRNKCharlotte18 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.